Vol. 35, No. 2, 1970

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Upper and lower bounds for eigenvalues by finite differences

James Robert Kuttler

Vol. 35 (1970), No. 2, 429–440
Abstract

Upper and lower bounds for the eigenvalues of elliptic partial differential equations associated with fixed membranes and clamped plates are given in terms of corresponding eigenvalues of their finite difference analogues. The upper bounds are found by interpolating piecewise polynomials through the solutions to the difference equations and substituting into the variational principle associated with the differential equations. The lower bounds are found by averaging the solutions to the differential equations and substituting into the discrete variational principle.

Mathematical Subject Classification
Primary: 65.40
Milestones
Received: 19 June 1969
Published: 1 November 1970
Authors
James Robert Kuttler